Alert archive / Iowa / River Flood Warnings in 2022

River Flood Warning 2, NWS Quad Cities, IA

April 23, 2022Johnson County, Washington County, Iowa

NWS Quad Cities, IA issued this river flood warning at Apr 23, 2022, 9:35 AM CDT for Johnson County, Washington County, Iowa. It took effect at Apr 23, 2022, 5:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Apr 23, 2022, 9:35 AM CDT (14:35 UTC)
In effect from
Apr 23, 2022, 5:00 PM CDT
Expired
Apr 23, 2022, 1:30 PM CDT
In force
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, IA, Washington County, IA

The river

Written for the forecast point English River at Kalona (KALI4).

Action stage
13 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

725 
WGUS43 KDVN 231435
FLWDVN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA IL
935 AM CDT Sat Apr 23 2022

...The National Weather Service in Quad Cities IA IL has issued a 
Flood Warning for the following rivers in Iowa...

  English River at Kalona affecting Washington and Johnson Counties.

.Heavy rain yesterday will push the English river at Kalona just 
above flood stage.

For the English River...including Kalona...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/quadcities.

The next statement will be issued this evening.

&&


IAC103-183-240245-
/O.NEW.KDVN.FL.W.0002.220423T2200Z-220424T1852Z/
/KALI4.1.ER.220423T2200Z.220424T0000Z.220424T0051Z.NO/
935 AM CDT Sat Apr 23 2022

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO EARLY TOMORROW 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...English River at Kalona.

* WHEN...From this afternoon to early tomorrow afternoon.

* IMPACTS...At 14.0 feet, Agricultural land along the river begins 
  to flood.

* ADDITIONAL DETAILS...
  - At 9:00 AM CDT Saturday the stage was 13.2 feet.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 14.1 feet this evening. It
    will then fall below flood stage this evening.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.1 feet on 07/02/1947.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4151 9194 4152 9153 4146 9152 4144 9173
      4148 9194


$$

08
1 follow-up statement
675 
WGUS83 KDVN 231830
FLSDVN

Flood Statement
National Weather Service Quad Cities IA IL
130 PM CDT Sat Apr 23 2022

...The Flood Warning is cancelled for the following rivers in Iowa...

  English River at Kalona affecting Washington and Johnson Counties.

IAC103-183-231930-
/O.CAN.KDVN.FL.W.0002.220423T2200Z-220423T1830Z/
/KALI4.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
130 PM CDT Sat Apr 23 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the English River at Kalona.

* ADDITIONAL DETAILS...
  - At 1:00 PM CDT Saturday the stage was 13.2 feet.
  - The river is currently cresting.
  - Forecast...The river is expected to fall to 5.8 feet Saturday
    morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4151 9194 4152 9153 4146 9152 4144 9173
      4148 9194


$$

08

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 23, 6:48 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 23, 6:48 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
648 AM CDT Sat Apr 23 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 350 AM CDT Sat Apr 23 2022

A warm front extends roughly just north of I-80 early this
morning, and continues advancing northward in response to deep
surface low pressure lifting into SD. The warm sector is
characterized by gusty south winds and temps in the upper 60s
to lower 70s with moderate humidity as dew points climb into
the lower 60s. Regional radar imagery shows a considerable
amount of predominantly linear convection ongoing early this
morning across the Central-Northern Plains attendant to a
vigorous ejecting negatively tilted shortwave from the Rockies.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 350 AM CDT Sat Apr 23 2022

Key messages:
1) Unseasonably warm with near record/record highs possible.
2) Windy once again.
3) Fire danger.
4) Shower and storm chances return by tonight.

Unseasonably warm

Starting out the day with temps around normal highs for the date
provides a launch pad for unseasonably warm temps. Thermal
parameters and highs in similar airmass yesterday support
generally upper 70s and lower 80s under a milky cirrus - filtered
sunshine. Areas south/east that manage to see more sunshine and
subsequent deeper mixing could peak into the mid 80s in spots
with 86 at KSTL yesterday as reference. This would put some
records in jeopardy. Areas of far west/northwest which see more
opaque/cloudy bouts could see maxes tempered some into the mid 70s.

Windy once again

Tight pressure gradient between deep Northern Plains low and Ontario
high, and mixing of stronger winds aloft will lead to another
windy day. Overall, southerly winds look to be in the range of
20-30 mph with gusts to 40 mph. Some higher sustained winds of
35 mph and gusts to 50 mph are anticipated into parts of eastern
Iowa where a wind advisory was collaborated. Something to monitor
closely will be how deep we mix, with the potential of needing to
expand the advisory and bump up winds higher. The RAP model is more
deeply mixing to above 800 hPa and near 750 hPa where a reservoir of
winds 45-52 kts is depicted. Should this happen then can easily see
needing to expand the advisory with some potential for localized
near wind warning criteria. However, confidence is low on the deeper
RAP mixing, especially with early morning satellite suggesting more
opaque cirrus at times today. Nonetheless, this potential will need
to be watched closely.

Fire danger

Between the rain yesterday which amounted to areas of 1-2+ inches
north of Hwy 34 through Hwy 20, and modest humidity levels
today along with ramping green up overall fire concerns are
low today. However, caution is still advised for any outdoor burning
with the strong winds given these conditions it won't take long for
tall dead grasses to dry out.

Shower and storm chances return by tonight

A lead weak impulse from the vigorous ejecting Plains shortwave
may foster some elevated showers and a weak storm potentially
by late afternoon in some of our far western counties in
eastern Iowa. Otherwise, an uptick in shower and storm chances is
on tap tonight. A line of convection is being suggested to move
into the area this evening ahead of an approaching cold front and
attendant to ascent on the forward flank of the shortwave traversing
the Upper Midwest. Wind shear ramps up ahead of the front
particularly in the lowest 1-2 km, but instability wanes and CAPE
is limited to around 500 j/kg or less. Thus, hard to sustain any
updraft with vigor leading to a low threat for an isolated
severe storm into parts of eastern Iowa with winds the primary threat.
Upper forcing will be lifting out overnight and largely left with
frontal convergence for continued chances of showers and possibly
a few storms but overall waning trend. Rain amounts of 0.1 inch to
0.25 inch fairly widespread, with pockets of around 0.5+ inch west/
northwest where the potential for some stronger convection resides.

.LONG TERM...(Sunday through Friday)
ISSUED AT 350 AM CDT Sat Apr 23 2022

Key messages:

1)  Windy and much cooler on Sunday.

2)  Frost/Freeze potential early next week with record lows possible.

3)  Another good soaking rain possible late next week.

Details:

Sunday: Intense low pressure will be situated across northern MN
which will produce another windy day in the dvn cwa (something we
are all too familiar with this spring). The highest winds look to be
in our northern cwa where models suggest the tightest gradient. The
NBM has gusts of 40 to 45 mph in the north, while in our southern
counties wind gusts should be around 35 mph. Therefore, another wind
advisory may need to be issued for later shifts to consider.

Meanwhile, strong cold front will push across locations east of the
MS River with any lingering showers/Isolated thunderstorms ending by
early afternoon. Highs will range from around 60 at Independence to
the lower 70s in Bureau/Putnam counties.

Monday through Wednesday: Deep trough in the upper Midwest will
slide east to the Great Lakes region. This will send a colder
airmass into our area with well below normal temperatures. GFS/ECMWF
consistent with showing H8 temps dipping to -4 to -8C in our
northern cwa which is quite cold for late April. Unfortunately for
farmers/gardeners this sets up the potential for a frost/freeze and
as confidence increases headlines may need to be issued for much of
the area. Lows are forecast to drop into the upper 20s to lower 30s
and if winds can become very light or calm then these readings may
be somewhat colder. The coldest nights should be Monday night and
again on Tuesday night. In fact, record lows for late April are
possible at some climatological sites! Afternoon high temperatures
won't be a picnic either with readings forecast to be only in the
upper 40s to mid 50s.

Thursday through Saturday: GFS/ECMWF remarkably similar in
developing another impressive storm system, but this time the
surface low takes a more southern route just south of the cwa. The
western Gulf opens up so if this path of the low is correct then
this would be another soaking rain. However, this being nearly a
week away I won't go into details yet on rain amounts. Temperatures
look to be about normal for the last few days of April with highs in
the 60s with lows in the mid 40s to lower 50s.

Haase

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 644 AM CDT Sat Apr 23 2022

VFR conditions are expected through much of the TAF period. Main
concern initially will be winds. A surface warm front will continue
lifting through the northern terminals by daybreak with E/SE
winds turning southerly and occasional gusty at 15-25+ kts. Have
maintained LLWS up until 14-15z with a SSW LLJ 40-45+ kts at
1500-2000ft agl. A cold front will approach the terminals this
evening with a chance of showers and storms. LLWS will be possible
again tonight 02z-09z ahead of the front.

&&

.HYDROLOGY...
Issued at 855 PM CDT Fri Apr 22 2022

Widespread rainfall amounts today ranged from 0.75 to 1.50 inches
with isolated amounts of 2 to 3 inches across Keokuk County and
2.00 to 2.50 inches in Whiteside County. The lower rainfall
amount across the area results in a cancellation of the river
flood watches for the English River at Kalona and the Wapsipinicon
River at De Witt. The river flood watches remain in effect for
the Mississippi River from Keithsburg to Burlington. Within bank
rises are expected on other area rivers.

&&

.CLIMATE...
ISSUED AT 330 AM CDT Sat Apr 23 2022

Record Highs for April 23...

Moline.........86 in 1960
Cedar Rapids...90 in 1925
Dubuque........85 in 1925
Burlington.....84 in 1960

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 7 PM CDT this evening for Benton-Buchanan-
     Cedar-Delaware-Dubuque-Iowa-Jefferson-Johnson-Jones-Keokuk-
     Linn-Van Buren-Washington.

IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Haase
AVIATION...Haase
HYDROLOGY...Cousins
CLIMATE...McClure
Hazardous weather outlook, Apr 23, 4:50 AM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
450 AM CDT Sat Apr 23 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
450 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Windy conditions are on tap for today, with southerly winds
gusting to around 45 mph. A wind advisory is in effect for
portions of eastern Iowa. The strong winds and warm temperatures
will be favorable for the spread of grass fires, especially in
areas that received less rain yesterday. Therefore, caution is
advised on any outdoor burning.

There is a chance for thunderstorms tonight, as a cold front
approaches the area. There's a low chance for an isolated severe
thunderstorm west of the Mississippi River, with the primary
threat being strong winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Sunday: Very windy with southwest winds gusting to around 45 mph,
mainly in Iowa and Illinois north of Interstate 80. High profile
vehicles should use extra caution.

Monday through Wednesday: Near record cold temperatures are expected
with the potential for a frost or freeze as nighttime temperatures
drop into the 20s to lower 30s.

Thursday through Friday: Showers and thunderstorms return once again
but too early to determine the severe potential or rain amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today, but is possible this
evening for portions of eastern Iowa and northeast Missouri.

In the hours before

Local storm report, Apr 23, 8:00 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       RICKARDSVILLE           42.58N 90.88W
04/23/2022  M1.10 INCH       DUBUQUE            IA   TRAINED SPOTTER

            24 HOUR STORM TOTAL.

&&

12
Local storm report, Apr 23, 8:04 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HEAVY RAIN       2 SE SCIOTO MILLS       42.33N 89.64W
04/22/2022  M1.35 INCH       STEPHENSON         IL   PUBLIC

            STORM TOTAL.

&&

12
Local storm report, Apr 23, 8:24 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     HEAVY RAIN       1 ENE NORTH ENGLISH     41.52N 92.06W
04/23/2022  M1.21 INCH       IOWA               IA   CO-OP OBSERVER

            24 HOUR STORM TOTAL.

&&

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:04 AM CDTWind AdvisoryDVNBenton, Buchanan, Cedar, Delaware, Des Moines, Dubuque and 12 more16 hr
Apr 23, 6:03 AM CDTRiver Flood WarningDVNKeokuk28 hr
Apr 23, 10:40 AM CDTRiver Flood WarningDVNDes Moines21 days
Apr 23, 10:40 AM CDTRiver Flood WarningDVNDes Moines, Louisa3 days
Apr 23, 10:40 AM CDTRiver Flood WarningDVNDes Moines, Lee7 days

Nearby

River Flood Warnings in Iowa, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.